Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 82, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2025, 7:29 PM CDT for 8 counties in Illinois. It was in force for 7 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2025, 7:29 PM CDT (00:29 UTC)
- Expired
- Apr 20, 2025, 7:36 PM CDT
- In force
- 7 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cass County, IL, Christian County, IL, Fulton County, IL, Mason County, IL, Menard County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:38 PM CDT | TSTM WND DMG | 3 Ne Bluff Springs, IL | Delayed report. Several poles were downed by thunderstorm winds. Relayed via broadcast media. Time estimated from radar. |
| Apr 20, 7:41 PM CDT | TSTM WND DMG | 3 Ne Astoria, IL | Large tree down across N County 2 Hwy north of E Workman Rd. |
| Apr 20, 7:41 PM CDT | TSTM WND DMG | 3 Ne Astoria, IL | Large tree down across N County 2 Hwy north of E Workman Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 580 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.9
The text
As transmitted.
993
WUUS53 KILX 210029
SVRILX
ILC017-021-057-125-129-167-169-171-210100-
/O.NEW.KILX.SV.W.0082.250421T0029Z-250421T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
729 PM CDT Sun Apr 20 2025
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Menard County in central Illinois...
Northeastern Scott County in west central Illinois...
West central Christian County in central Illinois...
Western Fulton County in west central Illinois...
Western Sangamon County in central Illinois...
Cass County in west central Illinois...
Schuyler County in west central Illinois...
Southwestern Mason County in central Illinois...
* Until 800 PM CDT.
* At 728 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Augusta to near Beardstown to near
Carrollton, moving northeast at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Astoria, Littleton, Arenzville, Browning, and Bluff Springs around
735 PM CDT.
Virginia and Vermont around 740 PM CDT.
Bath, Chandlerville, and Ipava around 745 PM CDT.
Other locations in the path of these severe thunderstorms include
Havana and Lewistown.
This includes the following highways...
Interstate 55 between mile markers 77 and 94.
Interstate 72 between mile markers 55 and 58, and between mile
markers 81 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Illinois.
&&
LAT...LON 4027 9045 4067 9040 3955 8942 3951 8953
3952 8992 3987 8999 3987 9039 3955 9031
3975 9048 3976 9038 3986 9039 3988 9050
3976 9049 3987 9050 3988 9058 3998 9051
3998 9060 4010 9070 4010 9079 4028 9091
TIME...MOT...LOC 0028Z 224DEG 57KT 4024 9080 4003 9044 3937 9046
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Erwin1 follow-up statement
142
WWUS53 KILX 210036
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
736 PM CDT Sun Apr 20 2025
ILC017-021-057-125-129-167-169-171-210045-
/O.CAN.KILX.SV.W.0082.000000T0000Z-250421T0100Z/
Menard-Scott-Christian-Fulton-Sangamon-Cass-Schuyler-Mason-
736 PM CDT Sun Apr 20 2025
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MENARD...NORTHEASTERN
SCOTT...WEST CENTRAL CHRISTIAN...WESTERN FULTON...WESTERN SANGAMON...
CASS...SCHUYLER AND SOUTHWESTERN MASON COUNTIES IS CANCELLED...
The threat of damaging wind gusts continues. This warning has been
replaced by a different severe thunderstorm warning.
A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect
until 8:00 PM!
&&
LAT...LON 4027 9045 4067 9040 3955 8942 3951 8953
3952 8992 3987 8999 3987 9039 3955 9031
3975 9048 3976 9038 3986 9039 3988 9050
3976 9049 3987 9050 3988 9058 3998 9051
3998 9060 4010 9070 4010 9079 4028 9091
TIME...MOT...LOC 0034Z 224DEG 57KT 4031 9071 4010 9035 3944 9037
$$
ErwinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:06 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- There is a level 2 of 5 (slight) risk for severe weather this evening into tonight. The greatest risk appears to be from damaging winds, though tornadoes and hail are possible as well, mainly west of a Jacksonville to Altona line. Most favorable timing would be 6pm to midnight.
- The risk for flooding is low (less than 10%), but there may be some localized ponding of water in typical poor-drainage urban areas.
- Chances for showers and storms return towards midweek. At this time, the chance for severe weather appears low (less than 5%).
Area forecast discussion, Apr 20, 6:06 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 606 PM CDT Sun Apr 20 2025 .KEY MESSAGES... - There is a level 2 of 5 (slight) risk for severe weather this evening into tonight. The greatest risk appears to be from damaging winds, though tornadoes and hail are possible as well, mainly west of a Jacksonville to Altona line. Most favorable timing would be 6pm to midnight. - The risk for flooding is low (less than 10%), but there may be some localized ponding of water in typical poor-drainage urban areas. - Chances for showers and storms return towards midweek. At this time, the chance for severe weather appears low (less than 5%). && .DISCUSSION... Issued at 155 PM CDT Sun Apr 20 2025 ***** Severe Weather Risk This Evening-Tonight ***** All attention remains on the developing upstream convection this afternoon. A compact low pressure system is forecast to lift into Iowa and drag its attendant cold front across the ILX CWA between roughly 9pm and 3am tonight. Along and ahead of that front, a line of intense thunderstorms has already developed upstream; these storms will be on a weakening trend as they arrive in the Prairie State around 7pm owing to loss of diurnally-driven surface based instability, but still pose some risk for damaging wind gusts. The risk will be highest west of a roughly Jacksonville to Altona line where even a QLCS tornado isn't out of the question given (if you believe the RAP) over 100 J/kg of 0-3 CAPE and ~30 kt of 0-3km line- normal bulk shear. However, as the storms more dramatically weaken the risk from damaging winds will be a bit more sporadic and conditional on whether the strongest downdrafts can punch through the building nocturnal temperature inversion to mix the strong LLJ winds down to the surface. That being said, there is one cell in central/northeast MO that is currently lifting north-northeast towards the far western portion of the ILX CWA. If it stays on its current trajectory, it may clip western Schuyler County in just a couple hours...but it will be close. We'll keep an eye on that cell and any others that may attempt to form in the warm sector ahead of the main line of storms. ***** Flooding Risk Too? ***** At this time yesterday, a few of the CAMs showed one or two HP supercells forming ahead of the main line across our west. Those would have posed a flash flooding risk from >1.5"/h rain rates, but at this time none of the CAMs are showing storms until the strongly forced line arrives mid-late this evening. Given the orientation of shear along the line of storms, mean storm motion will be 50-60 mph towards the north-northeast, while the collective QLCS will be sliding towards the east around 30-40 mph...which could make for some minor training of storms. However, with the later arrival time of storms and hence weaker instability over our area, thinking they won't be producing heavy enough rain rates to cause flooding; in fact, we may not have a whole lot of thunder at all with this line. Nonetheless, the risk is nonzero especially in urban areas where surfaces are hydrophobic, so we'll keep one eye on that as well. ***** Gusty Winds Tonight into Monday ***** It's probably superfluous to mention the gusty west-southwesterly gradient winds tonight into Monday after such a windy spring and in light of possible convective gusts over 60 mph tonight, but just so no one's caught off guard: Bufkit mixing technique advertises potential for some continued sporadic 35-45 mph gusts behind the cold front tonight into tomorrow morning. We're not entirely convinced mixing will be deeply enough for that, but certainly tomorrow will be breezy especially along the I-74 corridor - in closer proximity to the departing surface low. ***** Thunderstorm Chances Return Midweek ***** Behind the cold front, conditions will turn drier on Monday and should remain too dry to support more precip until perhaps Tuesday afternoon or evening when an ill-defined mid level disturbance may spark a couple showers and storms north of roughly a Macomb to Gibson City line. A lack of appreciable wind shear and weak instability suggest a low (less than 5%) risk for organized severe weather, though the inverted V to around 800-850 mb on GFS forecast soundings suggests there could be some localized gusty outflows. The deterministic ECMWF suggests another round of diurnally driven, garden variety thunderstorms may form again in a weakly sheared environment Wednesday afternoon-evening once more across our northern counties, but confidence is low in this wave of possible showers, with LREF precip probabilities only around 20-30%. Precip chances increase Thursday into Friday as a more pronounced wave featuring an attendant surface low and cold front lifts through the region. Precise timing remains unclear, but highest precip chances are currently forecast for Friday at 50-70%. A this time, global models are each consistently advertising an ill-defined surface low which suggests anemic kinematic fields and hence a low severe weather risk. Bumgardner && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 606 PM CDT Sun Apr 20 2025 Showers and storms will lift northeast ahead of a cold front tonight, impacting most TAF sites between the 02-06Z timeframe. Storm strength should weaken closer to the Indiana border though thunderstorm wind gusts up to 50 kt will be possible with any of the stronger storms. Southeast winds will shift to the west behind the front by Monday with gusts remaining elevated between 25-30 kts. MVFR ceilings will filter in behind the front in a cold air advection regime, looking to stick around through at least early Monday afternoon. Winds should begin to slacken later in the period then turn light after 00Z as high pressure ridging moves overhead. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 20, 3:09 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Apr 20 2025 ILZ027>031-036-037-040>042-047>052-211100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- 309 PM CDT Sun Apr 20 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A line of severe thunderstorms is anticipated to move east into the area this evening. Damaging winds are the main concern, however, scattered large hail is also possible, and a few tornadoes cannot be ruled out. The storms will also produce some heavy rain, which may cause some localized ponding of water. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and 10 pm. Expected storm motion is toward the east northeast around 45 mph. ILZ038-043>046-053>057-061-211100- McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas- Coles-Edgar-Shelby- 309 PM CDT Sun Apr 20 2025 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. A line of thunderstorms will move eastward across central Illinois this evening, though it will likely be weakening as it approaches eastern Illinois. These storms may still produce some localized damaging winds, mainly west of I-57. Storms will also produce some heavy rain, which may cause some localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 9 pm and midnight. Expected storm motion is toward the east northeast around 45 mph. ILZ062-063-066>068-071>073-211100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Sun Apr 20 2025 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. A line of thunderstorms will move into southeast Illinois late this evening. While they will be in a weakening state, these storms may still produce some localized damaging winds, mainly near I-57. Storms will also produce some heavy rain, which may cause some localized flooding. Minor flooding will occur along the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor flooding on the Little Wabash River will continue much of the week. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed toward midnight. Expected storm motion is toward the east northeast around 45 mph. 37
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:22 PM CDT | Tornado Warning | ILX | Schuyler | 23 min |
| Apr 20, 7:33 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Menard, Morgan, Sangamon and 2 more | 27 min |
| Apr 20, 7:56 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Menard, Morgan, Sangamon and 1 more | 34 min |
| Apr 20, 7:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Mason, Schuyler | 31 min |
| Apr 20, 8:25 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Mason, Menard, Peoria, Sangamon and 1 more | 35 min |
| Apr 20, 8:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more | 32 min |
| Apr 20, 8:36 PM CDT | Tornado Warning | ILX | Tazewell | 24 min |
| Apr 20, 8:56 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Marshall, Peoria, Stark, Tazewell, Woodford | 15 min |
| Apr 20, 8:59 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 17 min |
| Apr 20, 11:07 PM CDT | Special Weather Statement | ILX | Lawrence, Richland | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.